ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

The following are excerpts from the newsletter

August 9, 2000

  • Let's put a stop to unneeded and problem-prone automatic stop order policies
  • "Prostin": a drug name with many meanings
  • Safety Briefs:
    • Dangerous abbreviations for "subcutaneous"
    • Abbott's Universal Additive Syringes have the potential to be used at the Y-site of IV tubing without proper dilution. Abbott has decided to discontinue packaging non-nutritional medications in the Universal Additive Syringes (UAS). Earlier this year, the UAS became the only form in which to purchase isoproterenol 1 mg and 2 mg (1:5,000, 0.2 mg/mL), which is used to prepare IV infusions.
    • Over 800 hospitals have completed the ISMP Medication Safety Self Assessment and submitted data to us. The deadline for data submission has been extended to August 31.
    • LIDODERM (lidocaine patch 5%), a new topically applied form of lidocaine carries strong warnings against accidental ingestion by children and pets.
    • Near miss reported with look alike vials of NAROPIN (ropivacaine), manufactured by AstraZeneca, Inc. It's difficult to see the small, black print placed directly on the clear plastic containers, especially when held against a dark background.
      Picture of NAROPIN vials against a dark background
      Picture of NAROPIN vials

August 23, 2000

  • Tragic community pharmacy error - one year after owner talks about workload stresses to NY Times
  • Insurers and technology vendors join in efforts to reduce medical error
  • Survey on Medication Error Detection, Reporting, and Analysis
  • Safety Briefs:
    • Caution: verbal orders for SARAFEM (fluoxetine) might be misheard as SEROPHENE (clomiphene citrate).
    • An ER patient had PHENERGAN VC with CODEINE SYRUP (promethazine, phenylephrine and codeine) ordered as a take home prescription. A nurse located a bottle of generic promethazine with codeine syrup (no phenylephrine), which had a large C encircling a V on the bottle's front label panel. The nurse mistakenly thought she'd identified Promethazine VC with Codeine Syrup.
    • Add "T3" to the list of drug name abbreviations to avoid. While it may be fine as an abbreviation for a lab test, we've seen T3 used occasionally as an abbreviation for both TYLENOL with CODEINE No. 3 (acetaminophen and codeine) and liothyronine (CYTOMEL, etc).
      Prescription for T3
      Picture of prescription for T3.
    • A recent article in Pharmacotherapy contains an error regarding the duration of vincristine dosing as a part of a regimen of cyclophosphamide, doxorubicin (ADRIAMYCIN), and vincristine.
    • On August 7 and 8, 2000, the National Coordinating Council for Medication Error Reporting and Prevention (NCCMERP) held an invitation only conference at JC headquarters, Oakbrook Terrace, IL, to promote bar coding on medication packaging (including unit dose packages).
    • In the past we've warned about the potential for confusion between various drugs used in patients with HIV. These include mix-ups between saquinavir (INVIRASE), a protease inhibitor, and SINEQUAN (doxepin), a tricyclic antidepressant; VIRACEPT (nelfinavir) and VIRAMUNE (nevirapine); and ritonavir (NORVIR) and RETROVIR (zidovudine). We continue to hear about serious medication errors involving these drugs.
    • Thought for the day: Hospital order forms and prescription forms in ambulatory clinics and doctors' offices often have a signature line with a statement just below it requesting that prescribers print their name. Shouldn't the same statement appear for the name of the drug and the directions?

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP